Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 29, 2020, 2:56 AM EDT for Jefferson County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 2:56 AM EDT (06:56 UTC)
- Expired
- Aug 29, 2020, 3:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 48 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WWUS81 KBUF 290656
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
256 AM EDT Sat Aug 29 2020
NYZ007-008-290745-
Jefferson-Lewis-
256 AM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES...
At 256 AM EDT, a strong thunderstorm was located over Stony Point, or
15 miles north of Sandy Island Beach State Park, moving east at 35
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Adams, Dexter, Glen Park, Adams
Center, Henderson Harbor, Southwick Beach State Park, Sackets Harbor,
Henderson, Black River, Smithville, Rodman, Brownville, Copenhagen,
Chaumont, Evans Mills, Calcium and East Rodman.
This includes Interstate 81 between exits 41 and 49.
LAT...LON 4424 7586 4387 7562 4374 7628 4379 7629
4383 7636 4387 7635 4387 7636 4385 7643
4393 7647 4396 7641 4396 7634 4399 7635
TIME...MOT...LOC 0656Z 249DEG 30KT 4385 7626
$$
MitchellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:31 AM EDT, 25 minutes earlier.
Area forecast discussion, Aug 29, 2:31 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
231 AM EDT Sat Aug 29 2020
.SYNOPSIS...
A warm front has lifted across the area early this morning bringing
an increasing risk for showers and thunderstorms. A cold front
pushing through the area today will bring additional showers and
thunderstorms, before cooler and drier air settles across the region
Sunday and into early next week.
&&
.NEAR TERM /THROUGH TODAY/...
A warm front draped across Lake Ontario and across North Central NY
early this morning has been the focus for shower development on its
north side as moisture increases and mid level forcing strengthens.
Currently showers are more focused over the east end of Lake
Ontario, with additional showers slowly developing over the central
and western portion of the lake. Showers over the next few hours
will focus primarily in this area and extend inland to Jefferson and
Lewis counties where the best forcing is setting up.
Severe threat is not zero, but looks limited with only marginal
instability and expect the convection to be elevated. Heavy
rainfall may be more of a concern, especially if we get any cell
training along the warm frontal segment.
Today, a surface cold frontal passage is expected between 12z and
18z. Likely see a line of convection along the cold front. Frontal
timing, before prime heating will limit severe threat, but given
available shear support could get some stronger wind gusts along any
organized segments, along with brief heavy rainfall.
Windier conditions setting up just ahead and then behind the cold
frontal passage Saturday. BUFKIT momentum transfer scheme
suggesting wind gusts could be as high as 45 mph downwind of
the lakes.
Colder air filtering into the region will drop 850 mb
temperatures to near +7c by Saturday night. Column is drying
enough to limit the response off the lakes to clouds and
some showers.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Decreasing moisture will continue to weaken any lake response
that is still present. There will be a chance of showers
downwind of the lakes to start the day Sunday, but will taper
off before afternoon. Highs on Sunday will be in the mid 60s to
near 70, and in the low 60s for the Tug Hill.
High pressure will continue to provide dry conditions Sunday
night through Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A southerly flow continues Tuesday as high pressure moves off the
northern New England coast. An upper level ridge will move across
the Northeast through Tuesday night and mostly dry conditions are
expected. A warm front will likely move through the region Wednesday
with temperatures reaching the 80s in the Lake Plains. This warm-up
will be brief as a cold front approaches the eastern Great Lakes
through the middle portion of the week. Showers and thunderstorms
are possible ahead of the cold front Wednesday-Thursday. At this
time, model consensus has strong moisture advection with strong
winds in the mid-levels as the front nears the region. Storms may be
strong during this time. Chance of showers and thunderstorms
continue through the end of the week.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Deeper moisture will bring lower cigs in the IFR/MVFR flight
categories. Some thunderstorms are possible, especially with the
passage of a cold front this morning.
Conditions will improve behind the front this afternoon with showers
tapering off from west to east.
Tonight, VFR/MVFR with a chance of showers, especially downwind of
the lakes.
Outlook...
Sunday and Monday...VFR.
Tuesday...Restrictions possible with a chance for showers.
Wednesday...Restriction possible with a chance of showers and
thunderstorms.
&&
.MARINE...
Southwesterly winds will freshen this morning ahead of an
approaching cold front that will cross the lakes today. Winds will
then veer to the northwest behind the front later today, supporting
Small Craft Advisory headlines for all of the nearshores and most of
the rivers. Winds to 30 knots are possible at times, due to the
strength of the surface low and frontal boundary.
Showers and thunderstorms will gradually spread northeast across
both lakes for the better part of the day today. Some of the storms
could bring gusty winds and locally higher waves.
The air mass behind the front may be cold enough to support
waterspouts late tonight and into Sunday on Lake Ontario where a
land breeze convergence boundary may develop.
High pressure will bring lighter winds for Sunday night and
Monday.
&&
.TIDES/COASTAL FLOODING...
Winds will briefly increase to around 25 knots on Lake Erie as
the surface low passes by to the northwest. This should be
ample to cause levels on Lake Erie to rise to between 6 - 6.5
feet at Buffalo. This combined with increasing wave action will
cause minor lakeshore flooding on Saturday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from noon EDT today through late
tonight for NYZ003>007.
Beach Hazards Statement from 8 AM EDT this morning through
late tonight for NYZ001-002.
Lakeshore Flood Advisory from 6 AM this morning to 4 PM EDT
this afternoon for NYZ010-019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until midnight EDT tonight for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ030.
Small Craft Advisory from noon today to 2 PM EDT Sunday
for LOZ043-044.
Small Craft Advisory until noon EDT Sunday for LOZ042.
Small Craft Advisory from noon today to 8 AM EDT Sunday
for LOZ045.
Small Craft Advisory from noon today to 8 PM EDT this
evening for SLZ022.
&&
SYNOPSIS...SW/TMA
NEAR TERM...Apffel/SW/TMA
SHORT TERM...SW/TMA
LONG TERM...HSK
AVIATION...Apffel/SW/TMA
MARINE...Apffel/JM/SW/TMA
TIDES/COASTAL FLOODING...ApffelHazardous weather outlook, Aug 28, 10:18 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1018 PM EDT Fri Aug 28 2020 NYZ008-011>014-020-021-300230- Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 1018 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. There is a risk that storms will produce heavy rain and localized flooding tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk that storms will produce heavy rain and localized flooding Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>007-300230- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- 1018 PM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. There is a risk that storms will produce heavy rain and localized flooding tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is a risk that storms will produce heavy rain and localized flooding Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-300230- Niagara-Orleans- 1018 PM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. There is a risk that storms will produce heavy rain and localized flooding tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is a risk that storms will produce heavy rain and localized flooding Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-300230- Northern Erie-Chautauqua-Southern Erie- 1018 PM EDT Fri Aug 28 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 6 AM TO 4 PM EDT SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. There is a risk that storms will produce heavy rain and localized flooding Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-300230- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1018 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-300230- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1018 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 29, 2:56 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
256 AM EDT Sat Aug 29 2020
NYZ007-008-290745-
Jefferson-Lewis-
256 AM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES...
At 256 AM EDT, a strong thunderstorm was located over Stony Point, or
15 miles north of Sandy Island Beach State Park, moving east at 35
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Adams, Dexter, Glen Park, Adams
Center, Henderson Harbor, Southwick Beach State Park, Sackets Harbor,
Henderson, Black River, Smithville, Rodman, Brownville, Copenhagen,
Chaumont, Evans Mills, Calcium and East Rodman.
This includes Interstate 81 between exits 41 and 49.
LAT...LON 4424 7586 4387 7562 4374 7628 4379 7629
4383 7636 4387 7635 4387 7636 4385 7643
4393 7647 4396 7641 4396 7634 4399 7635
TIME...MOT...LOC 0656Z 249DEG 30KT 4385 7626
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:06 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more | 40 hr |
| Aug 28, 10:06 PM EDT | Lakeshore Flood Advisory | BUF | Chautauqua, Erie | 18 hr |
| Aug 29, 2:45 AM EDT | Special Marine Warning | BUF | 15 min | |
| Aug 29, 3:01 AM EDT | Special Marine Warning | BUF | 29 min | |
| Aug 29, 10:05 AM EDT | Special Weather Statement | BUF | Lewis | 55 min |
| Aug 29, 4:02 PM EDT | Special Marine Warning | BUF | 118 min | |
| Aug 29, 4:20 PM EDT | Special Weather Statement | BUF | Lewis | 40 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.